Seniors Addicted to Painkillers: How to Help

Aug 21, 2017

Seniors Addicted to Painkillers: How to Help

Share Article

It seems so normal. If someone is in pain, they take a pain pill. As people age and pain becomes more common, so does the frequency of taking pain medication. Yet, how long does it take before swallowing pain pills goes from being medically necessary to becoming an addiction? As the nation faces an opioid pain pill and heroin epidemic, and the news is flooded with young people overdosing, the often forgotten faces to the epidemic are the elderly. The elderly, though, is in the throes of the epidemic. Consider these four statistics about seniors addicted to painkillers:

  1. In 2015, nearly 14,000 people over the age of 45 died from an opioid overdose, which made up 42 percent of all such deaths in the U.S., according to the Centers for Disease Control and Prevention.
  2. There are about 2.7 million Americans over the age of 50 who are abusing painkillers, meaning they are taking them for reasons or in amounts beyond what they were prescribed.
  3. Hospitalization rates due to opioid abuse in people over the age of 65 have drastically increased in the past two decades.
  4. Nearly 12 million people on Medicare were prescribed opioid painkillers by their physicians in 2015.

The reality of it is, many elderly people have been taking prescription pain medication for a long, long time and have developed addictions. Today physician prescribing guidelines for elderly people have changed and it is no longer recommended to prescribe pain medication for long-term, chronic pain treatment. The challenge is that if physicians try to take pain medication away from people who have been taking it for years and years, even if they’re not addicted, their body is dependent on it and they will go through withdrawal without it. Seniors addicted to painkillers, or who have formed a dependence on them after years of following the doctor’s orders, should consider treatment. If someone has to continue taking pain medication for whatever reason, then it’s important for their caretaker to know how to reverse an overdose if it were to happen.   

Seniors Addicted to Painkillers: Treatment Options

Although it’s hard to imagine sending grandma or grandpa off to rehab, sometimes it must be done. But first, it’s important to know which drugs are considered to be addictive, and then to recognize signs of seniors addicted to painkillers.

Some examples of opioid pain pills include:

  • Oxycodone (Percocet and Oxycontin)
  • Hydrocodone (Vicodin)
  • Morphine
  • Codeine
  • Hydromorphone
  • Fentanyl

Some signs of addiction include:

  • Increased frequency of using medication
  • Changes in mood such as more anxiety, aggression, or memory loss
  • Attempting to get prescription pain medication from more than one doctor at the same time
  • Hiding or sneaking medications and ignoring hygiene 

The good news is that there are treatment options for seniors addicted to painkillers. For example, seniors will typically get enrolled into an inpatient treatment program that includes medical and psychological addiction treatment. Ongoing family therapy and counseling have also proven to benefit seniors addicted to painkillers. Any type of ongoing support group is helpful for older people, because of the stigma attached to addiction. It helps them to see that there are others out there who are struggling with pain medication addiction too and it helps to ease the loneliness that they could be experiencing.

Seniors Addicted to Painkillers: Reversing an Overdose

If there is pain medication in the home and someone is actively taking it, know that there is a very fine line between what is considered a healthy dose of medication and what can become a deadly dose of medication. Whether a person is intentionally taking more medication than prescribed or accidentally doing so, the consequences can be deadly. One doctor was even quoted saying, “We see the highest rates of overdose deaths in individuals who appear to be receiving legitimate prescriptions for chronic pain problems.”

Signs of an opioid overdose include: 

  • Pin-size pupils
  • Slow, irregular or stopped breathing
  • Extreme sleepiness or what some describe as nodding out
  • Cold, clammy, or bluish skin around the lips or under fingernails

If someone has these symptoms, call 911 immediately. Since there are more people dying from drug overdoses in the U.S than there are people dying in car accidents, the use of an anti-overdose drug called Naloxone, or Narcan, has increased. Naloxone can be injected into a muscle or used as a nasal spray, and it reverses the effects of a drug overdose only if it’s caused by opioids. Talk to your physician or local pharmacist about how you can access Naloxone in case of an emergency. There is most likely local training courses available to show people how to administer it, and anyone can keep Naloxone in their home in case an overdose occurs. It is recommended that the person who receives Naloxone still go to the hospital for further treatment.

Share with us any additional questions or comments about seniors addicted to painkillers!

0 Comments
Please enter a comment.
Please enter a name.
Please enter a valid email address in the form "name@domain.com".
Please check the box to the left of "I'm not a robot".

Frequently Asked Questions

How does osteoarthritis impact daily life?

Depending on the severity of the condition, osteoarthritis affects people differently. Most of the time the wearing of joints occurs very gradually over the course of many years. Mild cases are relatively able to be managed and constitute only a minor nuisance while living day-to-day.

More severe cases can limit mobility or the willingness to participate in daily activities due to the pain and discomfort resulting from osteoarthritis. This condition can make it hard to complete tasks involved with self-care, often discouraging people from working to treat osteoarthritis with healthy exercise.

See All Answers »

I was just told that my Dad is getting kicked out of assisted living. Is that possible?

Unfortunately, yes. Though it sounds awful, seniors can sometimes get kicked out of assisted living communities. Some of the reasons senior get kicked out are: endangering the health and safety of other residents or workers, breaking the rules, not paying the bill, or needing more healthcare than the community provides. However, most communities will provide residents with at least 30 days’ notice of eviction to allow families to plan around the situation. 

See All Answers »

Search By State

Find Senior Caring Options by State
Finding the perfect senior care community is only part of making your loved one’s senior living transition smooth. At SeniorCaring, we know that it is also equally important to be aware of what other community services and resources are available to your family’s senior. Choose your location and find local resources for your senior.